Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Tucson, AZ

August 21, 2019Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2019, 2:42 PM MST for Santa Cruz County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2019, 2:42 PM MST (21:42 UTC)
Expired
Aug 21, 2019, 3:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3695 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:50 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 21, 9:50 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
950 AM MST Wed Aug 21 2019

.SYNOPSIS...Another very hot day across southeast Arizona with
record or near record high temperatures. There will be a few
thunderstorms south and east of Tucson today. Increasing moisture
will bring increasing thunderstorms Thursday into the week with
temperatures falling back to near normal this weekend.

&&

.DISCUSSION...The models have been very consistent over the past
week that today will be the hottest day of this week with record
to near record highs, not only for the date but also for the
month. Willcox set their all-time August record high yesterday
with 107 degrees. Tucson is a lock to break todays record high,
which is 108 degrees from way back in 1930, with a forecast high
of 109. However based on the morning sounding, which is a smidge
warmer at the surface versus 24 hours ago, 110 and 111 are on the
table today. The all-time August record high for Tucson is 112
set back on August 1, 1993. Excessive heat warning remains in
effect for the lower elevations of Pima, Pinal and Graham counties
until 8 pm this evening.

Dewpoint values are up versus 24 hours ago, mainly in the 40s to
mid 50s, which are up anywhere from 5 to 25 degrees depending on
location. Some of this will mix out this afternoon. PWAT values
are up a bit across the area, especially south and east of Tucson
where GOES has values in the 1" to 1.2" range. Current forecast
has a chance of storms S and E of Tucson this afternoon and early
evening, mainly over/near the higher terrain.

A gulf surge of moisture is currently moving up the Gulf of CA.
This increase moisture will move into the desert later tonight
into Thursday with PWAT values west of Tucson increasing
dramatically from around 0.80" today to up to 1.5" tomorrow. Focus
of storms tomorrow will be west and south of Tucson with strong
gusty winds and very localized heavy rainers. Strong thunderstorm
outflows west of Tucson will produce areas of blowing dust, which
will be added to the forecast in the afternoon package.

The area is back into the monsoon action Friday and this weekend
only turning off again early next week as the area heats up once
again. More on this in the afternoon discussion.

&&

.AVIATION...Valid through 22/12Z.
FEW-SCT clouds at 10k-14k ft MSL this morning, then SCT-BKN clouds
south and east of KTUS after 21/20Z with FEW-SCT clouds remaining
elsewhere. Isolated to scattered -TSRA/-SHRA will develop this
afternoon from KTUS/KOLS eastward with brief MVFR vsby/cigs
possible, diminishing after 21/03Z. Variable SFC wind generally less
than 10 kts this morning becoming mainly SW to NW winds this
afternoon mainly less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Increased coverage of showers and thunderstorms
today mainly south and east of Tucson. Thunderstorm chances spread
north and west to include much of the remainder of southeast Arizona
starting Thursday and continuing into the weekend before drier
weather returns next week. Near record high temperatures are
expected today, but the return of deeper monsoonal moisture will
allow temperatures to fall back to near seasonal levels by Friday.
Any thunderstorms that do develop may produce gusty and erratic
outflow winds. Otherwise, 20-ft winds will generally follow normal
diurnal trends at less than 15 mph.

&&

.CLIMATE...Today will be another day of record to near record
highs across southeast Arizona. Below are the forecast highs for
today, August 21st, versus the daily record highs for selection
locations across southeast Arizona.

DATE                         Aug 21
                          FCST RCD/YR
Tucson Intl Airport       109 108/1930
Bisbee-Douglas Airport     99  98/2011
Ajo                       112 115/1915
Kitt Peak                  92  86/2010
Organ Pipe Cactus N.M.    112 112/1969
Picacho Peak              100 108/1999
Safford Ag Station        105 105/1986
Sierra Vista               97  97/2013
Tombstone                  99 101/1938
Willcox                   100 105/2009

Temperatures cool to near normal over the weekend before warming
up once again early next week with near record highs possible next
Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST this evening for AZZ501-
  502-504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 21, 1:17 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST Wed Aug 21 2019

AZZ503-507-513-212100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
117 PM MST Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...

At 116 PM MST, Doppler radar was tracking a strong thunderstorm near
Elgin, or 14 miles west of Sierra Vista, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Hereford, Elgin, Parker Canyon Lake, Fort Huachuca,
Canelo, Ramsey Canyon Preserve and Coronado National Memorial.

LAT...LON 3158 11063 3165 11044 3138 11017 3133 11034
      3133 11055
TIME...MOT...LOC 2016Z 336DEG 12KT 3160 11053

MP
Special weather statement, Aug 21, 2:12 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST Wed Aug 21 2019

AZZ503-507-513-212145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
212 PM MST Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 211 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 17 miles southwest of Sierra Vista, storm is
nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Parker Canyon Lake, Fort Huachuca, Coronado National Memorial and
Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3141 11062 3159 11047 3133 11024 3133 11063
TIME...MOT...LOC 2111Z 164DEG 5KT 3140 11053

MP
Special weather statement, Aug 21, 2:22 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
222 PM MST Wed Aug 21 2019

AZZ503-212200-
Upper Santa Cruz River and Altar Valleys including Nogales-
222 PM MST Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 300 PM MST...

At 221 PM MST, Doppler radar was tracking a strong thunderstorm over
west Nogales, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nogales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11100 3134 11083 3133 11084 3133 11107
TIME...MOT...LOC 2121Z 297DEG 7KT 3135 11095

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 21, 2:01 PM MSTSevere Thunderstorm WarningTWCSanta Cruz59 min
Aug 21, 2:12 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Aug 21, 2:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Aug 21, 2:22 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Aug 21, 2:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 21, 2:37 PM MSTFlash Flood WarningTWCCochise, Santa Cruz3 hr
Aug 21, 3:53 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.